PDA

View Full Version : Efudex/Flourosil Treatment


jim816
10-19-2008, 06:32 PM
I don't know how many of you have used Efudex or similar ointments on Actina Kerotosis or pre-cancerous spots. My Dermatologist prescribed a three week treatment of Efudex salve that I am using on my bald head, the top of my ears, the back of my hands and the left side of my face. Those of you who have used this salve know how red and angry looking these pre-cancerous spots get when treated with Efudex. I am dealing with the red blotchy skin produced by this treatment.

The actina on the left side of our faces is produced by the sun shining through the car window onto the face. This is the fourth or fifth time I have used this treatment, I'm sure it saves a lot of biopsies and curretage in the long run.

Jim

Joey317
10-20-2008, 02:47 PM
I will soon be using Efudex on my face, and I'm not looking forward to the regimen. But then again, the recent Mohs surgey on my right temple was not picnic either. I wasn't prepared for the two-inch scar nor the 22 stitches I received - and all for a spot that, originally, was the size of a pencil eraser.... When I removed the bandage at hom after the second day, I was horrified. But now, two weeks out, there's barely a sign.

jim816
10-21-2008, 05:41 AM
I've had Mohs surgery for a Squamous Cell on the side of my nose, I thought I had been disfigured for life. Today there is not a sign of the surgery or any scarring on the side of my nose. I will agree that the process of Mohs surgery is no picnic.

Efudex does produce some discomfort and itching, especially in the last week of the process, but the treatment usually produces good results with no scarring. Be sure and avoid prolonged exposure to the sun. From my personal experience cold weather is the best time to use Efudex. Heat and warmth can produce some discomfort.

Joey317
10-22-2008, 06:54 AM
I've read that the Efudex regimen can be anywhere from two to four weeks. Is this correct? Regardless, once you cease treatment, how long before the skin gets back to near-normal appearance? Thx.

jim816
10-24-2008, 05:09 PM
To the best of knowledge the normal regimen is three weeks. I went back to my Dermatologist today, I have been using Efudex for two weeks. He told me to use it on my head, face and ears for another five days and to use it on my hands for another seven days.

He gave me a some samples and an RX for Biafine, this will help "cool off" the itching and discomfort created by the Efudex. I can use it now as needed and will use it for a week or so after I discontinue the Efudex to promote healing. He told me my skin would be back in good shape within two weeks or less. He also told me if the discomfort created by the Efudex was too great I could discontinue the use of it anytime next week, but to try and stay with it as long as I could.

The pre-cancerous spots on your skin will get very red and crusty within two weeks. When it heals your skin will be in very good shape. There will not be any scarring or residual effects from the treatment.

Jim

Joey317
11-04-2008, 02:04 PM
My derm just prescribed Carac, which he said was the functional equivalent of Effudex. But it sounded like the strength was .05% versus .5% for Effudex. Is this possible - one being 10x as strong as the other? He's recommended an application 1x per day for four weeks. Not looking forward to this at all.....

jim816
11-05-2008, 06:01 AM
I have used Carac, it may be milder and not cause as violent a reaction as Efudex. I am now in week five of my treatment, I stopped using the Efudex a week ago. The Biafine is helping to clean off the scaly dry skin. My face is in pretty good shape now, it has some pink spots but is clearing up fast. I think shaving every day helps keep the scaly and peeling skin in check.

The worst areas are the back of my hands and ears, they were quite crusty and now beginning to clear up. the skin on my ears is shedding like it does after a bad sunburn.

I've got to go back to the Derma Doc tomorrow, I having another basal cell removed from my back

Joey317
11-09-2008, 02:54 PM
Today began my four-week journey on Carac. I am mentally prepared and am hoping for the best. Only lingering question is whether I will continue going to work after week one. Thoughts? I will provide routine updates for reading pleasure....

Joe

Joey317
11-16-2008, 04:27 PM
I am now on day 8 of Carac, and my face has lit up like a Christmas tree.... I still go out in public, but I do get some second glances. I do wake up now at night with a mild burning sensation, but I eventually ge back to sleep. I'll work from home for the next 3 weeks. My only question now is whether the progression of facial eruptions are linear - that is to say, is week 2 twice as bad as week one, and is week four twice as bad as week 2? I'm hoping that after a certain point, the skin is saturated with the medicine so that that futher irritation is marginal. But I remain prepared for the worst....

Joe

jim816
11-16-2008, 05:50 PM
You do reach a point at which your skin is at it's maximum irritation and inflammation level, from there you should begin to experience some crustiness and scabbing. I know this gets very uncomfortable and we shudder to look at ourselves in the mirror, but it will do a very nice job of cleaning up the precancerous spots and Actina Kerotosis on your face.

Hang in there Joey, after you finish I am sure you will be happy with the result.

Joey317
11-22-2008, 08:39 AM
Day 14 and still going, although the prospects of two additional weeks is daunting.... Face is very red and burning mildly. Worst part is waking up at 3 or 4 a.m. and not being able to go back to sleep. However, I will say that I can already feel my face being smoother that it had been - no more rough patches. I'm gonna hit it for two more weeks if I can and hopefully blast all the bad cells off. One remaining question - how quickly does the redness fade once treatment ceases?

JF

prodenver
11-28-2008, 10:29 PM
I'm currently finishing the 3rd week of my Efudex treatment. I did this about 3 years ago, but this time I've experienced a lot more pain and discomfort resulting in sleepless nights. I've stopped using it on my forehead 3 days ago and scabs have formed on my temples and hairline. It looks like I was shot in the face with buckshot.

I know it will heal and in the long run its a lot better than the doctor trying to find and freeze all the spots, but its mighty tough dealing with the discomfort and nasty appearance. I work with the public and I think I'll have to take a week or two off from work until I heal. I just look too nasty and I don't want to upset kids by my appearance.

searich
12-22-2008, 07:20 AM
How long before the skin gets back to near-normal appearance?

DebR22
01-09-2009, 01:54 PM
Has anyone heard of Levulan Kerastick with blu Light Theraphy? My doctor has just recommended this because I have had 5 basal cell carsinomas in one year.

prodenver
01-09-2009, 10:48 PM
Has anyone heard of Levulan Kerastick with blu Light Theraphy? My doctor has just recommended this because I have had 5 basal cell carsinomas in one year.

They tried it on my scalp. The results were minimal. The nurse who did the treatment said my hair was too thick for it to work properly. She said she sees good results when its used on bald guys. Where the treatment hit my forehead it was very red an raw for a few days. The worst part was the cleaning and scrubbing she did prior to the treatment. She used some very strong chemicals and hard scrubbing to prep the skin. The blue light was hot and gave me what looked like a bad sunburn.

When that didn't work, we then tried the Efudex on my scalp. I had much better results from that, but not as good as expected. My next appointment is on the 20th to review the results and plan the next course of action.

My face healed well from the Efudex treatment and I seem to be pretty much free of any precancerous scaling or sores.